Universal Disjunctive Concatenation and Star

  • Nelma Moreira
  • Giovanni Pighizzini
  • Rogério Reis
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 9118)

Abstract

Two language operations that can be expressed by suitably combining complement with concatenation and star, respectively, are introduced. The state complexity of those operations on regular languages is investigated. In the deterministic case, optimal exponential state gaps are proved for both operations. In the nondeterministic case, for one operation an optimal exponential gap is also proved, while for the other operation an exponential upper bound is obtained.

References

  1. 1.
    Birget, J.C.: Intersection and union of regular languages and state complexity. Inf. Process. Lett. 43(4), 185–190 (1992)MATHMathSciNetCrossRefGoogle Scholar
  2. 2.
    Birget, J.C.: The state complexity of \(\overline{\Sigma ^\star \overline{L}}\) and its connection with temporal logic. Inf. Process. Lett. 58, 185–188 (1996)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Brzozowski, J.A., Grant, E., Shallit, J.: Closures in formal languages and Kuratowski’s theorem. Int. J. Found. Comput. Sci. 22(2), 301–321 (2011)MATHMathSciNetCrossRefGoogle Scholar
  4. 4.
    Chandra, A.K., Kozen, D., Stockmeyer, L.J.: Alternation. J. ACM 28(1), 114–133 (1981). http://doi.acm.org/10.1145/322234.322243 MATHMathSciNetCrossRefGoogle Scholar
  5. 5.
    Moreira, N., Pighizzini, G., Reis, R.: Optimal state reductions of automata with partially specified behaviors. In: Italiano, G.F., Margaria-Steffen, T., Pokorný, J., Quisquater, J.-J., Wattenhofer, R. (eds.) SOFSEM 2015-Testing. LNCS, vol. 8939, pp. 339–351. Springer, Heidelberg (2015). http://dx.doi.org/10.1007/978-3-662-46078-8_28 Google Scholar
  6. 6.
    Putnam, H.: Three-valued logic. Philos. Stud. 8(5), 73–80 (1957)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Yu, S., Zhuang, Q., Salomaa, K.: The state complexities of some basic operations on regular languages. Theor. Comput. Sci. 125(2), 315–328 (1994)MATHMathSciNetCrossRefGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2015

Authors and Affiliations

  • Nelma Moreira
    • 1
  • Giovanni Pighizzini
    • 2
  • Rogério Reis
    • 1
  1. 1.Centro de Matemática e Faculdade de Ciências daUniversidade do PortoPortoPortugal
  2. 2.Dipartimento di InformaticaUniversità degli Studi di MilanoMilanItaly

Personalised recommendations